Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 84, NWS Kansas City, MO

May 27, 2013Daviess County, Gentry County, Missouri

NWS Kansas City, MO issued this river flood warning at May 27, 2013, 8:01 PM CDT for Daviess County, Gentry County, Missouri. It took effect at May 27, 2013, 10:36 PM CDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 27, 2013, 8:01 PM CDT (01:01 UTC)
In effect from
May 27, 2013, 10:36 PM CDT
Expired
May 29, 2013, 10:24 AM CDT
In force
36 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Daviess County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River near Pattonsburg (PATM7).

Action stage
20 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06896900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 27, 6:21 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 27, 6:21 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT Mon May 27 2013

.SHORT TERM...(This Evening through Tuesday)
Issued at 356 PM CDT MON MAY 27 2013

Convection from this morning has cleared the forecast area as of
2PM. Scattered showers and isolated thunderstorms continue to
percolate across far southeast Kansas as the cold pool interacts
with the prevailing southerly near surface flow, though these storms
currently look to just graze, or stay south of, our forecast area.

For Tonight... more thunderstorm activity is expected as another
shortwave trough lifts up and over the shortwave ridge dominating
the Plains States. The cold pool across eastern Kansas and Missouri
will likely keep conditions across our area quite through the rest
of the afternoon. However, by this evening thoughts are that another
round of storms will begin to initiate across central to north
central Kansas as the outflow boundary and dry-line interact in the
heat of the late afternoon hours/early evening hours. Storms will
likely congeal through the evening hours as they transit east into
northern Missouri, after which current expectations are that the
storms will then slide east southeast across Missouri, roughly
following parallel, but to the north of, the outflow boundary across
Missouri. Strong to moderately severe storms would be possible as
0-6KM shear values will be ranging from 30 to 40 knots this evening.
Large hail and damaging winds are the primary threats expected, and
that activity could occur with any of the storms later this evening.

Additionally, earlier convection brought a great swath of heavy rain
to the forecast area this morning. Rainfall totals of over 2 inches
where noted across Kansas City, with areas east of a Maryville to
Boonville line locally receiving more than 3 inches through the
entire event from Sunday evening through today. Working on the
assumption that storms will moves through northern Missouri again
tonight, thoughts are that any strong storms with torrential rain
will likely lead to flash flooding. Therefore, have issued a flash
flood watch for the areas east of the aforementioned line.

Tuesday morning, ongoing convection may still be rolling east across
northern Missouri, though forecast confidence quickly drops off even
this far out as numerical weather forecasts have struggled with
convection in this environment. NSSL-WRF has done the best job, and
it still seems to have the right idea as it tries to initiate
convection across central Kansas. With this in mind, thoughts are
that any lingering morning activity will sweep east and south from
our area leaving the region once again stabilized through the
mid-afternoon hours. More storms may develop later in the day near
the Iowa border, but confidence is low at this time.

.LONG TERM...(Tuesday Night through Monday)
Issued at 356 PM CDT MON MAY 27 2013

Wednesday...A negatively-tilted upper trough ejects into the Plains
on Wednesday, with much of the flow becoming meridional. At the
surface, a dry-line will be located over western Kansas, acting as a
primary mechanism for convective initiation. Much of this activity
will remain west of the CWA throughout the day. Additionally,
outflow boundaries from earlier convection may also help serve as a
focus for further thunderstorm activity. The specific location of
such features are not resolvable at this time and further lends
uncertainty to the forecast. Strong upper forcing will lead to
scattered to numerous thunderstorms over central Kansas. This
activity will work its way eastward overnight into portions of the
CWA, maintained in part by a strong 50-60kt nocturnal LLJ. Assuming
the environment remains unstable as operational models suggest,
isolated severe weather will be possible over eastern Kansas and
western Missouri overnight, with strong straight-line winds the
primary hazard.

Thursday through Monday...Forecast uncertainty increases by Thursday
into the weekend as the overall evolution of the upper trough is
handled differently among operational guidance. The locations of the
dry-line/cold front make gradual progression eastward during the end
of the work week. Therefore forecast on Thursday follows the most
probable scenario for convection to initially develop and mature
outside of the CWA in closer proximity to the surface foci and
gradually move towards the area overnight. Probabilities for
convection will increase Friday and Saturday as the cold front
nears/moves through the region. Moderate shear and sufficient
instability, assuming the boundary layer can recover from any
nocturnal convection, still look to be juxtaposed ahead of the cold
front, suggesting the possibility of organized storm modes and
subsequent strong/severe weather threat. The cold front pushes
through the CWA on Sunday, with dry weather expected Sunday and
Monday as high pressure builds into the Missouri Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 621 PM CDT MON MAY 27 2013

Convective activity out across south central Nebraska/central Kansas
will roll eastward tonight and move into the terminals around 03Z-
05Z. In timing out those thunderstorms, have added a tempo for
thunderstorms between 05Z-08Z with MVFR cigs/vis. Storms should come
to an end by 10Z but MVFR cigs will continue through the morning
hours before scattering out in the afternoon. Winds will be out of
the south between 10-15kts through the TAF period with some gusts of
20-25kts possible tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ002>008-012>017-
     022>025-031>033-039-040.

&&

SHORT TERM...Cutter
LONG TERM...Blair
AVIATION...73
Hazardous weather outlook, May 27, 6:29 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
629 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE DEVELOPED IN SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS LATE THIS EVENING. TONIGHT THESE STORMS WILL BEGIN SHIFTING
EAST INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE STORMS WILL
EVENTUALLY SPREAD ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS ASSOCIATED WITH
THESE STORMS. ADDITIONALLY...TORRENTIAL RAIN WILL ACCOMPANY MANY OF
THESE STRONG STORMS...POSSIBLY LEADING TO LOCAL FLOODING ISSUES AS
WELL AS EXACERBATING ONGOING FLOODING ALONG AREA RIVERS...STREAMS...AND
CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME. IN ADDITION...THE
POTENTIAL EXISTS FOR WIDESPREAD HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING CONCERNS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHERN
MISSOURI
AND NORTHEAST KANSAS.

MELL

In the hours before

Local storm report, May 27, 6:17 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 W CENTERVIEW          38.75N 93.90W
05/27/2013  M1.91 INCH       JOHNSON            MO   NWS EMPLOYEE

            TIME ESTIMATED.

&&

PMURRAY
Local storm report, May 27, 7:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       KANSAS CITY INTL ARPT   39.30N 94.72W
05/27/2013  M2.26 INCH       PLATTE             MO   ASOS

            RAINFALL TOTAL THROUGH 1PM.

&&

PMURRAY
Local storm report, May 27, 8:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       KANSAS CITY DOWNTOWN    39.12N 94.59W
05/27/2013  M2.18 INCH       CLAY               MO   ASOS

            RAINFALL TOTAL AS OF 1PM.

&&

PMURRAY
Local storm report, May 27, 8:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       LEE'S SUMMIT            38.91N 94.38W
05/27/2013  M2.01 INCH       JACKSON            MO   ASOS

            RAINFALL TOTAL AS OF 1PM.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:01 PM CDTRiver Flood WarningEAXJohnson, Pettis38 hr
May 27, 8:01 PM CDTRiver Flood WarningEAXDaviess, Livingston44 hr
May 27, 8:31 PM CDTRiver Flood WarningEAXCooper, Saline10 days
May 27, 9:26 PM CDTRiver Flood WarningEAXBuchanan, Platte6 days
May 27, 9:26 PM CDTRiver Flood WarningEAXPlatte37 hr
May 27, 10:28 PM CDTSpecial Weather StatementEAXAtchison32 min
May 27, 11:12 PM CDTSpecial Weather StatementEAXAndrew, Atchison, Holt, Nodaway33 min
May 27, 11:20 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway40 min
May 27, 11:29 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway and 1 more6 hr
May 27, 11:51 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt39 min
May 27, 11:58 PM CDTSpecial Weather StatementEAXAndrew, Gentry, Worth47 min
May 28, 12:57 AM CDTSpecial Weather StatementEAXCaldwell48 min
May 28, 1:39 AM CDTSpecial Weather StatementEAXCass, Johnson51 min
May 28, 2:06 AM CDTSpecial Weather StatementEAXCarroll, Lafayette, Saline24 min
May 28, 2:44 AM CDTSevere Thunderstorm WarningEAXAdair, Macon46 min
May 28, 3:11 AM CDTSpecial Weather StatementEAXRandolph34 min
May 28, 5:47 AM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway5 hr
May 28, 6:54 AM CDTAreal Flood WarningEAXAdair, Caldwell, Carroll, Chariton, Clinton, Daviess and 7 more48 hr
May 28, 10:01 AM CDTRiver Flood WarningEAXClay, Jackson, Ray5 days
May 28, 10:01 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray6 days
May 28, 10:01 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline6 days
May 28, 10:01 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline7 days
May 28, 10:01 AM CDTRiver Flood WarningEAXChariton, Howard, Saline8 days
May 28, 10:01 AM CDTRiver Flood WarningEAXCooper, Howard8 days
May 28, 1:15 PM CDTSpecial Weather StatementEAXCass45 min
May 28, 2:00 PM CDTSpecial Weather StatementEAXJackson45 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningEAXAtchison34 min
May 28, 4:52 PM CDTFlash Flood WarningEAXAtchison, Holt6 hr
May 28, 4:58 PM CDTSevere Thunderstorm WarningEAXAtchison47 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningEAXNodaway39 min
May 28, 5:39 PM CDTSevere Thunderstorm WarningEAXLinn, Livingston, Sullivan21 min
May 28, 6:02 PM CDTSpecial Weather StatementEAXNodaway28 min
May 28, 6:03 PM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway6 hr
May 28, 6:25 PM CDTSpecial Weather StatementEAXNodaway50 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningEAXNodaway30 min
May 28, 6:50 PM CDTSevere Thunderstorm WarningEAXHolt25 min
May 28, 12:33 PM CDTSpecial Weather StatementEAXMiami42 min

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.